Indiana, 2003

Hail in Indiana, March 8, 2003

March 8, 2003 · NWS IND · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 8, 3:10 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 8, 3:10 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST SAT MAR 8 2003

MAIN WEATHER CONCERNS DEAL WITH SLIGHT RISK OF ISOLATED SEVERE
THUNDERSTORMS EARLY THIS EVENING AND THEN OUR CHANCES OF SNOW FOR
MONDAY.  TEMPS ALSO A PROBLEM NEXT FEW DAYS AS MODELS DIVERGE.

DEWPOINTS HAVE RISEN INTO THE 40S ACROSS OUR FORECAST AREA AND MODELS
SHOW 850 MB WINDS OF 60-65 KNOTS.  ANY FARTHER TEMP RISE NEXT FEW
HOURS COULD PUSH TEMPS ABOVE CONVECTIVE LEVELS CAUSING THUNDERSHOWERS
TO DEVELOP. LAPS STILL INDICATE CAPES NO MORE THAN 50 J/KG. UNLESS
TEMPS RISE ANOTHER 3-4 DEGREE NO ORGANIZED AREA OF TSTMS SHOULD
DEVELOP. AT PRESENT TIME SEVERE WX THREAT SEEMS MINIMAL...SO WILL
JUST MENTION GENERAL THUNDERSTORMS IN FORECAST.

CD FNT RAPIDLY MOVES THROUGH THIS EVENING AND WILL SOUTH OF OUR
FORECAST AREA BEFORE 03Z.  SFC OBS SHOWS TEMPERATURES FALLING RAPIDLY
BEHIND FNT WITH TEENS OVER MOST OF WISCONSIN AND NORTHERN IOWA.

FWC GUIDANCE SEEMS TOO WARM AS IT DOES NOT HANDLE SHALLOW LAYER OF CD
AIR MOVG ACROSS OUR REGION.  MAV MINS MAY BE A LITTLE TOO LOW SPCLY
IF CLOUDS CONTINUE TONIGHT AND RETURN SUNDAY NIGHT. OVERALL WILL USE
A BLEND OF MAV/MET TEMPS NEXT FEW DAYS.

GFS STILL BRINGS A S/W ACROSS OUR CENTRAL AND SOUTHERN FORECAST AREA
MONDAY.  RH AND QPF IS A LITTLE LESS THAN PREVIOUS RUNS. ETA STILL
DOES NOT GENERATE ANYTHING MORE THAN CLOUDS FROM THIS.  WITH THE GFS
BEING MORE CONSISTENT WILL KEEP A CHANCE OF SNOW FOR MONDAY BUT WITH
POPS ONLY IN THE CHANCE CATEGORY FOR THIS RUN.

GFS SHOWS ANOTHER CLIPPER MOVG BY TO OUR NORTH AND NORTHEAST TUESDAY
NIGHT AND WEDNESDAY.  FOR NOW WILL KEEP OUR FORECAST DRY.  AFTER THAT
IT LOOKS LIKE WE WILL BE DRY WITH A SLOW WARMING TREND TOWARDS THE
EVENING. LONG RANGE MODELS INDICATE THIS COULD BE THE LAST OF THE
REAL COLD WEATHER FOR THIS WINTER SEASON.

.IND...NONE.

HENDRICKSON
Hazardous weather outlook, Mar 8, 2:05 PM EST, 5 hours 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING
ACROSS CENTRAL INDIANA. DAMAGING WINDS ARE THE PRIMARY THREAT FROM
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW IS LIKELY MONDAY. A COUPLE INCHES OF SNOW COULD ACCUMULATE.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Special weather statement, Mar 8, 6:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
634 PM EST SAT MAR 8 2003

INZ030-036>041-043>047-051>055-090030-
BOONE-CLAY-CLINTON-DELAWARE-HAMILTON-HENDRICKS-JOHNSON-MADISON-
MARION-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-TIPTON-VERMILLION-VIGO-
634 PM EST SAT MAR 8 2003

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTH CENTRAL
INDIANA CANCELED...

POTENTIALLY SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE AREA.

INZ042-048-049-056-057-060>065-067>072-090030-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-HANCOCK-HENRY-JACKSON-
JENNINGS-KNOX-LAWRENCE-MARTIN-MONROE-RANDOLPH-RUSH-SHELBY-SULLIVAN-
634 PM EST SAT MAR 8 2003

...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL INDIANA UNTIL
1000 PM EST...

POTENTIALLY SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA.

KWIATKOWSKI
Special weather statement, Mar 8, 7:40 PM EST, 20 minutes before
INZ042-048-049-056-057-060>065-067>072-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 PM EST SAT MAR 8 2003

...SEVERE THUNDERSTORM WATCH CANCELED FOR MUCH OF SOUTH CENTRAL
AND EAST CENTRAL INDIANA...

THE THUNDERSTORMS THAT THREATENED THE AREA EARLIER TODAY HAVE
WEAKENED CONSIDERABLY. SEVERE WEATHER IS NO LONGER A THREAT THIS
EVENING IN THE AREA SERVED BY THE NATIONAL WEATHER SERVICE AT
INDIANAPOLIS.

KWIATKOWSKI

The radar

The Indianapolis radar (KIND), 14 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
March 8, 8:00 PM EST
Where
Marion County, Indianapolis
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -86.150

Golfball size hail reported by State Police and Indianapolis Police Department

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345564.